Virginia, 2018Damaging Winds in Virginia, July 16, 2018
July 16, 2018 · NWS RNK · 2 events in 1 county or zone
An upper level disturbance crossed the region during the afternoon hours, yielding an area of relatively higher instability aloft. The result was the development of showers and storms, with two of these storms increasing to severe levels and producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossed the region during the afternoon hours, yielding an area of relatively higher instability aloft. The result was the development of showers and storms, with two of these storms increasing to severe levels and producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 12:53 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 16, 12:53 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
153 PM EDT Mon Jul 16 2018
.SYNOPSIS...
An upper level disturbance will track across the region today.
A cold front will pass through the area Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 916 AM EDT Monday...
Made some minor adjustments in temperatures for this morning
utilizing the latest surface obs, their trends and shaped
towards the GLAMP for late morning into this afternoon. Adjusted
pops and weather for late morning into this afternoon. Modified
pops to match latest WSR-88d radar images, in general decreased
pops for this morning except for the southwest portions of the
forecast area with scattered showers. Then, pops ramp up this
afternoon especially west of the Blue Ridge mountains as
shortwave rotates across region. Some of the thunderstorms this
afternoon can contain locally heavy rains with PWATs between
1.50 to 2.00 inches. More changes later this morning...
As of 500 AM EDT Monday...
Anticipating scattered to numerous showers and thunderstorms
today associated with an upper level disturbance, short wave
aloft, that will pass overhead during the day. Cooling aloft
associated with this feature will allow for steepening mid level
lapse rates. As daytime heating progresses, expect coverage of
showers to increase with random clusters of showers/storms this
afternoon. Primary focus will be along and west of the Blue
Ridge where low level convergence from southerly winds will
converge and persist throughout the day.
Concern today will be the potential for localized heavy
rainfall. Mean wind is forecast to be less than 5 m/s, and with
PWATs between 1.50 to 2.00 inches rain efficiency will be high
(rain rates exceeding 3 inches in an hour); these weather
variables will yield slow moving thunderstorms with potential
for excessive rainfall. Antecedent conditions are dry with
stream levels at or below normal, however, high rates can/will
quickly compromise storm drains and poor drainage areas.
The short wave aloft is resulting in considerable mid/high level
cloudiness, so expecting more clouds than sun today. In spite
of the cloud cover temperatures are still expected to warm well
into the 80s, and potentially back into the lower 90s across the
Piedmont. Combine this with dewpoints around 70 and it will be a
very warm humid afternoon.
Lingering cloud cover again tonight will result in another
mild/muggy night...lows ranging from the 60s mountains to the
lower 70s Piedmont. Overall areal coverage of showers is
expected to decrease overnight, but threat will not entirely go
away due to the soupy airmass, lingering outflow boundaries,
and an approaching cold front from the Ohio Valley, all of which
will provide as a lifting mechanism for nocturnal showers.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM EDT Monday...
Tuesday still projects to be the more active of the midweek time
period. A cold front, associated with a strong shot of cP air of
Canadian origin, should be nearing our western doorstep or perhaps
over southeastern WV by early morning. There is some question where
the surface front lies to begin the period; convergence from both
this feature and a lee trough just east of the Blue Ridge should
foster initially scattered to by afternoon numerous showers and
thunderstorms. Progged RH fields are rather high preceding the front
implying potential warm-sector cloudiness and raising some question
how much we can destabilize. Progged surface-based CAPE profiles
from various 00z guidance are tall/skinny and generally on the order
of 2000 J/kg or less. Greatest potential for destabilization to this
moderate level is in the Piedmont, Southside and into north-central
NC. West of the Blue Ridge, rather early frontal timing combined
with clouds probably will mitigate deep convection to an extent.
PWAT values progged by forecast guidance are anomalously high with
values around 1.75-2.1", and Corfidi vectors are also small - around
10 kts or less which may lead to slow individual cell motion. This
is a pretty robust front and would expect a good coverage of showers
and thunderstorms. Storms may initially begin to increase in number
around late morning/early aftn within the I-81/Blue Ridge corridor,
then become more numerous as they advance east off the Ridge into
the better convective environment from the foothills, Southside into
the Piedmont by mid-aftn thru mid evening. Given the environment
described above, think the primary threat with thunderstorms would
really be more from heavy rain and localized flooding versus severe,
but even then a rather protracted period of dryness has led to flash
flood guidance values being rather high (2-3" in an hr/3-4" in 3
hrs) with streamflow levels being rather low. A couple stronger
cells produce some wet/water-loaded downbursts east of the Blue
Ridge but meager instability profile should keep this threat pretty
limited. A good disparity in high temps Tuesday with highs west of
the Blue Ridge into the mtns of northwest NC in the 70s to low 80s
with more clouds/early frontal timing, with mid/upper 80s in the
foothills/Piedmont/Southside.
Surface front should move into central NC and eastern VA toward mid-
late evening with PoPs dropping from west to east, but the 850 mb
front and more noticeable air mass change doesn't really build into
southeast WV until after midnight. Lows range from cooler/drier
upper 50s to low 60s along/west of the Blue Ridge, with more muggy
mid/upper 60s east.
Sprawling high pressure then establishes itself over the Great
Lakes/mid-Atlantic region with somewhat cooler but notably drier
conditions areawide for Wednesday and Thursday. Ridge from this
broad high should wedge down the Appalachians late Wednesday and
into Thursday. Moisture levels/dewpoints should take a tumble
Wednesday to more comfortable mid-50s to low 60s readings, only a
couple degrees higher on Thursday as flow turns more east-
east/southeast. While Wednesday should be mostly clear, this east-
southeast component should allow for variable cloudiness Thursday
(more clouds along the southern Blue Ridge). An outside chance for
showers in that regime from the Mtn Empire through the mountains of
northwest NC. Highs Wednesday in the mid 70s to mid 80s, with lows
Wednesday night in the mid 50s to mid 60s. For Thursday, highs
should top out in the upper 70s to mid/upper 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 240 PM EDT Sunday...
Dry high pressure will move over New England and wedge south into
Georgia Thursday into Friday. A disturbance will track along the
eastern edge of the wedge (Southeastern states) Friday then off the
North Carolina coast Friday night. At this time, this disturbance is
far enough away to not bring any rain to the area. Over the Great
Lakes, a closed low is expected to form. Short waves tracking around
this low may bring showers and thunderstorms to the mountains Friday
and to the entire forecast area next weekend.
Forecast confidence is high through Saturday as both the GFS and ECM
are in agreement. Models separate on Sunday to where the upper low
will track. The GFS moves the low eastward towards Toronto while the
ECM tracks it south into Indiana. Both scenarios will bring showers
and thunderstorms into the region.
Temperatures through the period will be near normal.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 153 PM EDT Monday...
Shortwave trough will slowly move east across the Mid-Atlantic
region. VFR conditions will prevail this afternoon into tonight
with scattered MVFR/IFR associated with showers and
thunderstorms. Some locally heavy rains are possible with slow moving
showers and thunderstorms. The scattered to numerous showers and
thunderstorms will diminish this evening into tonight with the
loss of solar heating. Areas of low clouds and fog will develop
tonight into Tuesday morning. MVFR/IFR conditions are possible
overnight especially where it rains. KLWB has the best chance
for IFR/LIFR fog overnight. Morning fog and low clouds will lift
by late morning Tuesday.
A cold front will reach the mountains Tuesday morning and move
east across the region Tuesday afternoon. There is a continued
threat of MVFR/IFR with storms associated with the cold front.
Medium confidence in ceilings, visibilities and winds during the
taf period.
Extended Aviation...
The cold front will continue to move east into Tuesday night with
post frontal drying Wednesday. Return flow will bring moisture
back into the area Thursday and Friday. Scattered showers and
thunderstorms with sub-VFR conditions are expected Saturday and
Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...AL
LONG TERM...RCS
AVIATION...KK/PM
Hazardous weather outlook, Jul 16, 3:19 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Mon Jul 16 2018
NCZ004>006-020-VAZ043>047-058-059-170830-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
419 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low for Tuesday.
There is no hazardous weather expected Wednesday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
170830-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
419 AM EDT Mon Jul 16 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered slow-moving thunderstorms are expected to develop this
afternoon from the foothills of the Blue Ridge westward into
southeastern West Virginia. Localized flooding is possible from
slow-moving thunderstorms in this area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low for Monday
and Tuesday.
There is no hazardous weather expected Wednesday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 16, 1:31 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT MON JUL 16 2018
VAZ035-046-161930-
Amherst-Appomattox-
231 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX AND SOUTHEASTERN AMHERST COUNTIES...
Until 330 PM EDT
At 231 PM EDT, a strong thunderstorm was located near Stonewall,
moving northeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Riverville...
and New Glasgow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3746 7873 3731 7895 3743 7902 3743 7904
3742 7904 3742 7907 3739 7906 3739 7907
3741 7911 3740 7912 3744 7915 3766 7902
3759 7892 3754 7890 3755 7888 3754 7884
TIME...MOT...LOC 1831Z 217DEG 14KT 3740 7905
WERTSpecial weather statement, Jul 16, 1:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT MON JUL 16 2018
NCZ006-161945-
Caswell-
240 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY...
Until 345 PM EDT
At 238 PM EDT, a strong thunderstorm was located over Hightowers,
moving northeast at 25 mph. Several other rapidly developing storms
were scattered elsewhere throughout the county - also moving
northeast at about 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with any
of the storms through 345 PM EDT.
Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Prospect Hill.
Torrential rainfall is also occurring with some storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3625 7953 3653 7951 3653 7914 3624 7915
TIME...MOT...LOC 1838Z 220DEG 20KT 3629 7925
WERT
Thunderstorm Wind, Amherst
- When
- July 16, 1:43 PM EST
- Where
- Amherst County, 2.3 mi SE of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.479, -79.098
Thunderstorm winds downed a tree and other large branches in the 200 block of Abbitts Drive near Lynchburg, VA. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- July 16, 4:48 PM EST
- Where
- Amherst County, 1.76 mi SE of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -79.110
Thunderstorm winds blew several trees down on, and around, a house in the 200 block along Dixie Airport Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774500, 774504.